Maine, 2009

Hail in Maine, June 6, 2009

June 6, 2009 · NWS CAR · 1 event in 1 county or zone

An isolated severe thunderstorm developed across eastern Aroostook county during the evening of the 6th in advance of a cold front crossing the region. The storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed across eastern Aroostook county during the evening of the 6th in advance of a cold front crossing the region. The storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 6, 1:21 PM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 6, 1:21 PM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT SAT JUN 6 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING. THE FRONT WILL
BE ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS PRIMARILY
ACROSS NORTHERN AND CENTRAL AREAS. HIGH PRESSURE WILL BUILD TOWARD
THE REGION SUNDAY AND MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE MAIN FORECAST CONCERN THIS EVENING WILL BE THE CONVECTIVE
POTENTIAL IN ASSOCIATION WITH AN APPROACHING COLD FRONT IN THE
QUEBEC PROVINCE. THE FRONT WILL CROSS THE FA THIS EVENING. BEST
DYNAMICS WILL BE IN THE FAR NORTH OF FA EARLY THIS EVENING...AS
UPPER LOW MOVES NORTH OF AREA.

STRONG MID LEVEL JET IN ASSOCIATION WITH AN APPROACHING UPR LEVEL
TROF WILL RESULT IN IMPRESSIVE 0-6 KM SHEAR PROFILE OF 45-50 KTS
ACROSS THE REGION. SHEAR INCREASES RAPIDLY BETWEEN 21Z AND 00Z AT
BOTH 0-1KM AND 0-6KM WITH 0-1KM SHEAR INCR TO 15-20KT AFT 21Z.
EXIT REGION TO 300MB JET ARRIVES OVER MAINE DURING SAME TIME
PERIOD...ALONG WITH SFC TROF AND 500MB TROF AXIS. 06/15Z RUC SHOWS
SRH INCR TO OVER 100 AHEAD OF NEAR FRONT. FORECAST SKEW-TS SHOW
LCL NEAR 6000FT, FRZ LVL NEAR 8000FT, AND -20C NEAR 17000FT. MID-
LVLS SHOW QUITE A BIT OF DRY AIR. SOME SOUNDINGS SHOW INVERTED V
IN SUB CLOUD LAYER JUST AHEAD OF FRONT.  FAST STORM MOTION
ALSO ENHANCES WIND THREAT. HOWEVER, THETA-E NOT IMPRESSIVE
BETWEEN SFC AND LVLS UP TO 600MB. LAPSE RATES STEEPEN CONSIDERABLY
IN ASSOCIATION WITH MID LEVEL COOLING AND APPROACHING UPR TROF.
BEST INSTABILITY EXPECTED TO BE ACROSS NRN AREAS WHERE MU CAPES
EXPECTED TO RANGE FROM 500-1300J/KG EARLY THIS EVENING. DEW POINTS ARE
CURRENTLY LOW BUT 06/12Z NAM12 AND LATEST RUC SHOWS DEW POINTS
INCREASING IN NARROW RIBBON AHEAD OF FRONT TO UPPER 50S. BASED ON
STRONGLY SHEARED ENVIRONMENT AND COOLING ALOFT WILL CONTINUE
ENHANCED WORDING FOR TSTMS ACROSS NRN/CTRL AREAS FOR ERLY EVE
SINCE ANY STORMS THAT DO DEVELOP COULD BECOME SEVERE. EXPECT MORE
STABLE CONDITIONS TO CONTINUE ACROSS DOWNEAST MAINE. FRONT WILL
NOT REACH SOUTHERN HALF OF FA UNTIL LATER TONIGHT...AFTER
CONVECTION HAS DISSIPATED. CLRG SKIES EXPECTED OVNGT. DRY, COOL
AND STABLE AIR WILL OVERTAKE ALL OF FA TONIGHT.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE CENTERED OVER CENTRAL CANADA WILL BUILD ACROSS THE
REGION SUNDAY UNDER A BREEZY NORTHWEST WIND. COMBINATION OF LOW LEVEL
MOISTURE, CYCLONIC FLOW, UPPER TROUGH AND UNSTABLE LAPSE RATES BETWEEN
H8 AND H7 WILL ALLOW FOR CUMULUS TO DEVELOP BY NOONTIME MAINLY
ACROSS NORTHERN AND CENTRAL SECTIONS. AND WOULD NOT BE SURPRISE
TO SEE SCATTERED SPRINKLES/ISOLATED SHOWERS ACROSS THE NORTH
DURING SUNDAY AFTERNOON. MID CLOUDS ALSO EXPECTED ACROSS WESTERN
PENOBSCOT AND HANCOCK COUNTY SUNDAY AS SPEED MAX MOVES ACROSS
DOWNEAST.

WITH LOSS OF HEATING, CLOUDS WILL DISSIPATE DURING SUNDAY EVENING
PROVIDING A MOSTLY CLEAR NIGHT. BREEZY CONDITIONS TO CONTINUE ON
MONDAY AS HIGH PRESSURE MOVES ACROSS HUDSON BAY. RH PROGS INDICATE
DRIER PROFILE FOR MONDAY SO MOSTLY SUNNY TO SUNNY CONDITIONS TO
PREVAIL ACROSS THE REGION.

USED A BLEND OF THE MET AND MAV GUIDANCE FOR TEMPERATURES.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PRIMARILY USED THE GMOS FOR THE EXTENDED. HIGH PRESSURE MOVES EAST
OF THE REGION TUESDAY NIGHT AS LOW PRESSURE APPROACHES FROM THE
WEST. LOW PRESSURE SYSTEM TO CROSS THE STATE WEDNESDAY INTO EARLY
THURSDAY WITH SHOWERS. ANOTHER LOW PRESSURE LATE IN THE WEEK WILL
AFFECT THE REGION LATE IN THE WEEK.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL CONTINUE THIS EVENING AND TONIGHT OUTSIDE OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MOVING FROM
NW TO SE OVERNIGHT.

MAINLY VFR CONDITIONS SUNDAY THROUGH THURSDAY EXCEPT MVFR IN ANY
SHOWERS WEDNESDAY INTO THURSDAY.
&&

.MARINE...
NEAR TERM: WAVE HTS WILL INCREASE A FOOT OR TWO THIS EVENING AHEAD
OF A COLD FRONT BUT DECREASE AGAIN LATER TONIGHT AND REMAIN UNDER
SCA CRITERIA. STABLE CONDITIONS WILL CONTINUE WITH NO STRONG WINDS
EXPECTED.

SHORT TERM: CONDITIONS BELOW SCA DURING THIS PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MWALKER
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...MWALKER
MARINE...MWALKER/FOSTER
Hazardous weather outlook, Jun 6, 3:18 AM EST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
418 AM EDT SAT JUN 6 2009

MEZ001>006-010-011-031-032-070830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
418 AM EDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT APPROACHING FROM THE WEST WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO EARLY THIS
EVENING. A FEW STORMS MAY BECOME SEVERE WITH GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY
THIS EVENING.

MEZ015>017-029-030-070830-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
418 AM EDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
418 AM EDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUDA

In the hours before

Special weather statement, Jun 6, 3:56 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
456 PM EDT SAT JUN 6 2009

MEZ001-002-004>006-062300-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...PATTEN...
MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
456 PM EDT SAT JUN 6 2009

...SHOWERS WITH GUSTY WINDS TO AFFECT THE REGION...
SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT THE REGION THROUGH
700PM. EXPECT GUSTY WINDS UP TO 45 MPH AS THESE SHOWERS MOVE THROUGH.

FOSTER
Special weather statement, Jun 6, 6:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
749 PM EDT SAT JUN 6 2009

MEZ002-070100-
NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
749 PM EDT SAT JUN 6 2009

EXPECT A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS TO MOVE
ACROSS NORTHEAST MAINE THROUGH 800 PM EDT... SOME LOCATIONS TO BE
AFFECTED INCLUDE THE ROUTE ONE CORRIDOR FROM CARIBOU TO HOULTON. SMALL
HAIL...BRIEF GUSTY WINDS TO 40 MPH AND OCCASIONAL LIGHTNING CAN BE
EXPECTED AS THIS WEATHER MOVES THROUGH.

KHW
Special weather statement, Jun 6, 6:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
752 PM EDT SAT JUN 6 2009

MEZ002-070115-
NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
752 PM EDT SAT JUN 6 2009

EXPECT A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS TO MOVE
ACROSS NORTHEAST MAINE THROUGH 900 PM EDT... SOME LOCATIONS TO BE
AFFECTED INCLUDE THE ROUTE ONE CORRIDOR FROM CARIBOU TO HOULTON.
SMALL HAIL...BRIEF GUSTY WINDS TO 40 MPH AND OCCASIONAL LIGHTNING
CAN BE EXPECTED AS THIS WEATHER MOVES THROUGH.

KHW

The radar

The Caribou radar (KCBW), 44 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
June 6, 7:45 PM EST to 7:52 PM EST
Where
Aroostook County, 0.84 mi NW of Bridgewater
Measured
0.75 in hail
Reported by
Public
Coordinates
46.430, -67.840

The hail continued for around 7 minutes...leaving dents in some vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179130.